Rivotril is the brand name of a form of clonazepam that is sold in Canada, Australia, Mexico, South America, Europe and South Africa. Clonazepam belongs to a group of sedative-hypnotic drugs called benzodiazepines, which suppress the activity of your brain and nerves. In the United States, clonazepam is legally available under the brand name Klonopin, but recreational users can obtain Rivotril through online suppliers or other black-market sources.
When you take more than the recommended dose of clonazepam, your respiration, blood pressure and motor function can slow down to a dangerous rate. Excessive sedation with benzodiazepines (or benzos) can lead to a loss of consciousness and, in extreme cases, death. Rivotril can make you extremely drowsy, interfere with visual perception and impair your reflexes, putting you at risk of injury.
Although Rivotril is generally safe when taken under medical supervision, this drug can be deadly if it is abused for recreational reasons.1
Overdose Warning Signs
When prescribed by a physician, Rivotril is a class of medication with sedative properties that are prescribed for anxiety, insomnia, epilepsy and other conditions. In the case of epilepsy patients, Rivotril calms the abnormal brain activity that can lead to epileptic episodes. When taken for non-medical reasons, this drug can produce sensations of tranquility, euphoria or intoxication.1
- Slow or slurred speech
- Abnormal eye movements
- Poor motor coordination
- Sudden weakness
- Loss of memory
- A drop in blood pressure
- Slow respiration
An overdose of clonazepam is a medical emergency that requires immediate attention. And if the user has combined Rivotril with alcohol, pain relievers or other sedatives — a common practice among people who abuse benzodiazepines — the risk of unconsciousness, coma or death is much greater.3
Outcomes of a Rivotril Overdose
The Journal of the American Medical Association reports that the majority of overdose deaths in the United States are linked to pharmaceutical drugs. In fact, more than 22,000 Americans died of prescription drug overdoses in 2013.4
More than 30 percent of prescription drug overdose deaths in the US involve use of benzodiazepines, like Rivotril. That makes benzos the second leading cause of prescription drug overdose behind opiates and other opioids. With nearly 75 percent of fatal overdoses being accidental, benzo overdose deaths have quadrupled from 1999 to 2010.1
“Prescribing opioids and benzodiazepines together is like putting gasoline on a fire,” says Dr. David Juurlink, head of clinical pharmacology and toxicology at Sunnybrook Health Sciences Center in Toronto. Even taken in combination with alcohol – or benzos alone – contribute to the overdose uptick.4
Action Must Be Taken Immediately if Rivotril Is Being Abused
Whether you’ve abused Rivotril casually, or you’re already chemically dependent on this drug, it’s never too early or too late to take the steps to avoid an overdose. Professional drug rehab programs offer the supervision you need to recover safely while avoiding the serious side effects of clonazepam withdrawal, like anxiety, tremors, convulsions and seizures. Getting help for prescription drug addiction may avert the potentially deadly effects of Rivotril abuse, including a fatal overdose.
Michael’s House offers a personalized approach to Rivotril rehab at its treatment centers in Palm Springs, California. With specialized recovery tracks for men, women and the LGBT community, we provide rehab services that are truly tailored to your needs. Call our admissions coordinators to find out how our services can help you start the recovery process today.
1 “Benzodiazepine Overdose Deaths Soared in Recent Years, Study Finds.” CNN. 18 February 2016. Accessed 17 October 2017.
1 “Clonazepam.” MedlinePlus, US National Library of Medicine. 15 June 2017. Accessed 17 October 2017.
1 “Pharmaceutical Overdose Deaths, United States, 2010.” APA PsycNET, American Psychological Association. 2017. Accessed 17 October 2017.
1 “More Than Just an Opioid Crisis: Deaths from Anti-anxiety Drugs Are on the Rise, Too.” STAT, 18 February 2016. Accessed 17 October 2017.
Speak with an Admissions Coordinator 760-548-4032